New York, 2005

Damaging Wind in New York, July 12, 2005

July 12, 2005 · NWS ALY · 1 event in 1 county or zone

During the afternoon of July 12, severe thunderstorms formed over parts of the Mohawk Valley and from the southern Capital District southward into parts of the mid Hudson Valley. These thunderstorms were associated with strong winds in the upper levels of the atmosphere on the western side of a nearly stationary upper level low pressure over Nova Scotia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

During the afternoon of July 12, severe thunderstorms formed over parts of the Mohawk Valley and from the southern Capital District southward into parts of the mid Hudson Valley. These thunderstorms were associated with strong winds in the upper levels of the atmosphere on the western side of a nearly stationary upper level low pressure over Nova Scotia. The air aloft was quite cool causing instability during the afternoon hours. A thunderstorm produced three quarter inch hail at Selkirk, in Albany County. Strong wind gusts blew down trees and large tree limbs across portions of Greene, Columbia and Fulton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 12, 1:45 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 1:45 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...BACKDOOR FRONT ACROSS
EASTERN NEW YORK FOCUSING SCATTERED THUNDERSTORMS THIS AFTERNOON.
DRIER AIR REACHED ABOUT TO NEW ENGLAND BORDER.  MORNING ALY RAOB
INDICATED A FAIRLY DECENT CAP NEAR 700 MB...BUT CAP HAS OBVIOUSLY
BEEN BROKEN IN SPOTS.  ISOLATED STRONG/SEVERE CELLS ACROSS SW
ADIRONDACKS WITH AS OF THIS TIME 1 SVR AND 1 FFW. WITH LOSS OF
DIURNAL HEATING ACTIVITY SHOULD DIMINISH PRETTY QUICKLY.

LOTS OF POTENTIAL FOR SHRA/TSRA OVER THE FORECAST PERIOD AND HAVE
ATTEMPTED TO MINIMIZE TIMES OF PRECIPITATION WITH AN EMPHASIS ON THE
DIURNALLY FAVORABLE TIMES.

ON WEDNESDAY BACKDOOR FRONT WILL AGAIN BE IN THE AREA AND NEW COLD
FRONT APPROACHES FROM THE NORTH. NORTHERN FRONT WILL REACH  CANADIAN
BORDER WEDNESDAY NIGHT AND WEAK HIGH PRESSURE WILL PUSH IT SOUTH
THURSDAY.  GIVEN FRONT IN VICINITY WILL INCLUDE CHANCE POPS BOTH
WEDNESDAY AND THURSDAY AFTERNOON/EVENING.  WIND FIELDS ARE WEAK SO
THE THREAT OF ORGANIZED SEVERE WEATHER IS SMALL.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...WILL KEEP FRIDAY DRY AS WEAK
HIGH BUILDS SOUTH BEHIND FRONT.  FRONT LIFTS BACK NORTH OVER THE
WEEKEND. 12Z GFS BRINGS THE MOISTURE BACK TO THE NORTH FASTER THAN
PREVIOUS RUNS.  HAVE INCLUDED CHANCE POPS PM/EVENING OVER THE
WEEKEND AND INTO TUESDAY.  06Z/12Z GFS INDICATED STRONGER COLD FRONT
WITH MID NEXT WEEK MIGHT BRING DRIER/COOLER WEATHER TO THE REGION BY
WEDNESDAY.  QUICK PEEK AT 12Z ECMWF SHOWS SLOWER TROUGH PROGRESSION
AND LESS CHANCE OF COOL DOWN.

&&

AVIATION...MAINLY VFR CONDITIONS THROUGH 16Z WEDNESDAY.  EXCEPTIONS
WILL BE ISOLATED IFR CONDITIONS THROUGH ABOUT 01Z IN WIDELY
SCATTERED THUNDERSTORMS AND SHOWERS. LOCALLY BRIEF STRONG WINDS
NEAR THUNDERSTORMS.  SCATTERED THUNDERSTORMS REDEVELOPING WEDNESDAY
AFTERNOON. PATCHY GROUND FOG AROUND SUNRISE COULD ALSO PRODUCE LOCAL
IFR CONDITIONS. PLACE RECEIVING RAIN THIS AFTERNOON WOULD BE MOST
SUSCEPTIBLE.

&&

HYDROLOGY...ISOLATED HEAVY RAIN WILL POSE THE THREAT OF VERY
LOCALIZED FLOODING NEXT COUPLE OF HOURS BUT FOR MOST RIVER BASINS
LITTLE OR NO RAIN WILL FALL THROUGH NOON WEDNESDAY. FOR MUCH OF THE
NEXT WEEK (WITH A FEW EXCEPTIONS) WE WILL HAVE A CONVECTIVE
THREAT...MAINLY DURING THE AFTERNOON.  LOCALLY HEAVY RAIN POSSIBLE
IN STORMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 12, 4:10 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT TUE JUL 12 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
510 PM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...REST OF TODAY AND TONIGHT...
WIDELY SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING. A FEW
MAY REACH SEVERE LIMITS. STORMS WILL MOVE TO THE SOUTHEAST AT 25
MPH. PRIMARY THREAT IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...AND THEN
SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 12, 4:37 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
537 PM EDT TUE JUL 12 2005

NYZ033-122200-

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR LAKE DURANT CAMPGROUND...OR ABOUT 8 MILES NORTHWEST OF
INDIAN LAKE...AND MOVING SOUTH AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
INDIAN LAKE BY 550 PM.
LEWEY LAKE CAMPGROUND AND 8 MILES NORTH OF SPECULATOR BY 600 PM.
Local storm report, Jul 12, 4:38 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
538 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HUDSON                  42.25N 73.79W
07/12/2005                   COLUMBIA           NY   TRAINED SPOTTER

            TREES AND WIRES DOWN ... CORRECTED COUNTY AND STATE

&&

KLAPENTA
Special weather statement, Jul 12, 4:56 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
556 PM EDT TUE JUL 12 2005

CTZ001-NYZ064>066-122300-

...A LINE OF STRONG THUNDERSTORMS IN EASTERN ULSTER...EXTREME
NORTHERN DUTCHESS AND NORTHWESTERN LITCHFIELD COUNTIES...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CANAAN TO TILLSON...OR ALONG
A LINE EXTENDING FROM 12 MILES SOUTH OF GREAT BARRINGTON TO 6 MILES
SOUTHWEST OF KINGSTON...AND MOVING SOUTH AT 10 MPH.

THUNDERSTORMS WILL BE NEAR...
STAATSBURG BY 605 PM EDT
MILLERTON BY 610 PM EDT
STANFORDVILLE BY 620 PM EDT
FALLS VILLAGE AND HYDE PARK BY 625 PM EDT
SHARON BY 640 PM EDT
HIGHLAND...FAIRVIEW AND AMENIA BY 645 PM EDT

RAINFALL RATES MAY EXCEED AN INCH AN HOUR.

TAW
Local storm report, Jul 12, 5:23 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
623 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     WEST STOCKBRIDGE        42.35N 73.37W
07/12/2005                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREE DOWN

0615 PM     TSTM WND DMG     SHEFFIELD               42.11N 73.35W
07/12/2005                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREE DOWN

&&

KLAPENTA
Special weather statement, Jul 12, 5:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
649 PM EDT TUE JUL 12 2005

NYZ033-039-082-122330-

...STRONG THUNDERSTORMS IN SOUTHERN HAMILTON COUNTY...MOVING INTO
NORTHERN FULTON COUNTY...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING  THIS STORM WAS LOCATED NEAR WELLS...OR
ABOUT 15 MILES SOUTH OF SPECULATOR...AND MOVING SOUTH AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
SACANDAGA CAMPGROUND BY 655 PM EDT
NORTHVILLE BY 725 PM EDT
CRANBERRY CREEK...MAYFIELD...NORTHAMPTON BEACH PUBLIC CAMPGROUND AND
8 MILES NORTHWEST OF BROADALBIN BY 730 PM EDT

RAINFALL RATES MAY EXCEED AN INCH AN HOUR FROM THESE THUNDERSTORMS.

TAW
Special weather statement, Jul 12, 6:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
737 PM EDT TUE JUL 12 2005

NYZ048-049-052-130030-

...A STRONG THUNDERSTORM IN SCHENECTADY COUNTY MOVING INTO NORTHERN
ALBANY COUNTY...

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR ROTTERDAM JUNCTION...OR ABOUT OVER SCOTIA...AND MOVING SOUTHEAST
AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
ROTTERDAM...SCHENECTADY AND NISKAYUNA BY 750 PM EDT
COLONIE BY 805 PM EDT
GUILDERLAND BY 810 PM EDT
VOORHEESVILLE BY 820 PM EDT
DELMAR AND 6 MILES SOUTHWEST OF ALBANY BY 825 PM EDT

RAINFALL RATES MAY APPROACH A HALF AN INCH IN AN HOUR.

TAW

The radar

The Albany radar (KENX), 57 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 12, 7:00 PM EST
Where
Fulton County, Gloversville
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
43.050, -74.350

A few trees down across the County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467281.